Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2011  |  Volume : 56  |  Issue : 4  |  Page : 449--450

D-penicillamine induced elastosis perforans serpiginosa mimicking acne keloidalis nuchae


S Pavithra, Sanath Rao, B Vishal, GS Pai 
 Department of Dermatology, Yenepoya Medical College, Karnataka, India

Correspondence Address:
S Pavithra
Department of Dermatology, Yenepoya Medical College, Karnataka
India




How to cite this article:
Pavithra S, Rao S, Vishal B, Pai G S. D-penicillamine induced elastosis perforans serpiginosa mimicking acne keloidalis nuchae.Indian J Dermatol 2011;56:449-450


How to cite this URL:
Pavithra S, Rao S, Vishal B, Pai G S. D-penicillamine induced elastosis perforans serpiginosa mimicking acne keloidalis nuchae. Indian J Dermatol [serial online] 2011 [cited 2020 Aug 4 ];56:449-450
Available from: http://www.e-ijd.org/text.asp?2011/56/4/449/84730


Full Text

Sir,

A 22-year-old man presented with itchy skin-colored papules and nodular lesions involving his front and nape of the neck and left upper limb since 4 years. He was a known case of Wilson's disease on penicillamine for the past 14 years. He developed asymptomatic raised skin lesions initially over the nape of the neck, which gradually involved the front of the neck and the flexor aspect of the left upper limb with increase in size and shape of the lesions. He was started on penicillamine 250 mg three caps daily at the age of 6 years, which was increased to a dose of 250 mg five caps daily at 18 years of age. Cutaneous lesions developed at the age of 18 years, which on histopathological examination confirmed the diagnosis of as elastosis perforans serpiginosa (EPS). Following this, penicillamine was replaced by zinc acetate. There was no family history of similar lesions.

All his vitals were stable. Chest and cardiovascular examination were within normal limits. No Kayser Fleischer rings were seen on ocular examination. Central nervous system examination revealed no extrapyramidal signs.

On cutaneous examination, there was evidence of multiple papules, few nodules and a single plaque involving nape and front of the neck and the left upper limb, respectively. The plaque measured 3.5 × 1.5 cm and was skin colored with well-defined serpiginous border with crateriform appearance, the center of which showed atrophy [Figure 1]. Most of the papules and nodules were hyperpigmented ranging in size from 0.5 × 0.5 to 12 × 1 cm in diameter, showing central perforation and keratin plugs and linear arrangement especially over the neck region [Figure 2].{Figure 1}{Figure 2}

Hemogram and renal function tests were normal. Liver function tests showed that the levels of serum glutamate oxaloacetate transaminase (SGOT), serum glutamate pyruvate transaminase (SGPT), and alkaline phosphatase were mildly raised. Chest X-ray was normal. Serum ceruloplasmin was 12 mcg/dl (20-55 mcg/dl). Serum copper was 30 mcg/dl (70-140 mcg/dl). Urinary copper (24 hour urine) was 65 mcg/dl (2-30 mcg/dl). Yes these are normal ranges which can be quoted in all instances Ultrasound of the abdomen was normal.

Clinically, the lesions consisting of papules and nodules involving the neck resembled acne keloidalis nuchae, but to our surprise, Verhoeff's elastic tissue staining showed elastic fibers in the papillary dermis, penetrating strands entering follicular plug with necrotic debris surrounding a transepidermal channel, confirming the diagnosis of EPS.

Long-term administration of d-penicillamine has been shown to produce a dermatopathy in 20-33% of patients in addition to hematological, immunological and other organ system involvement. [1] EPS is an uncommon skin disorder characterized by transepidermal elimination of abnormal elastic fibers. There are a few reports of its familial occurrence. [2] The pathophysiology of d-penicillamine induced EPS is due to not only a decrease in the rate of synthesis of elastic fibers in papillary dermis but also over-proliferative state of elastic fibers occurring in mid-dermis and has a characteristic appearance similar to bramble bush. [3] We thus report this case of EPS for its rarity and association with d-penicillamine intake.

References

1Iozumi K, Nakagawa H, Tamaki K. Penicillamine induced degenerative dermatoses: Report of a case and brief review of such dermatoses. J Dermatol 1997;24:458-65.
2Langeveld-Wildschut EG, Toonstra J, van Vloten WA, Beemer FA. Familial elastosis perforans serpiginosa. Arch Dermatol 1993;129:205-7.
3Hashimoto K, McEnvoy B, Blecher R. Ultrastructure of penicillamine induced skin lesions. J Am Acad Dermatol 1981;4:300-15.